Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 27, NWS St. Louis, MO

July 17, 2019Franklin County, Gasconade County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jul 17, 2019, 7:14 PM CDT for Franklin County, Gasconade County, Missouri. It was in force for 4 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2019, 7:14 PM CDT (00:14 UTC)
Expired
Jul 17, 2019, 10:45 PM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, MO, Gasconade County, MO

The radar

The St Louis radar (KLSX), 61 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 7:18 PM CDTHEAVY RAIN 16 N Mount Sterling, MOHE MENTIONED IT WAS WINDY WITH WINDS UP TO 30 MPH. WINDS BLEW DOWN A SMALL ROTTEN TREE. IT WAS STILL RAINING AT OBSERVATION.
Jul 17, 8:05 PM CDTFLASH FLOODGerald, MOSEVERAL ROADS CLOSED DUE TO HIGH WATER IN GERALD.
Jul 17, 8:05 PM CDTFLASH FLOODNew Haven, MOA CULVERT WAS WASHED OUT NEAR NEW HAVEN. SEVERAL ROADS STILL UNDER WATER AROUND NEW HAVEN.
Jul 17, 8:05 PM CDTHEAVY RAIN 3.45Rosebud, MOSTORM TOTAL RAINFALL.
Jul 17, 8:20 PM CDTHEAVY RAIN 3.5Beaufort, MO
Jul 17, 8:36 PM CDTHEAVY RAIN 52 Nnw New Haven, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2589 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2589 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1394 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WGUS53 KLSX 180014
FFWLSX
MOC071-073-180345-
/O.NEW.KLSX.FF.W.0027.190718T0014Z-190718T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
714 PM CDT Wed Jul 17 2019

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Western Franklin County in east central Missouri...
  Gasconade County in east central Missouri...

* Until 1045 PM CDT.

* At 714 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two to three inches of 
  rain have already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Washington, Owensville, Hermann, New Haven, Gerald, Rosebud,
  Beaufort, Swiss, Mount Sterling, Drake, Gasconade, Berger, Leslie,
  Morrison, Noser Mill, Lyon and Bay.

Additional rainfall amounts of 1-2 inches are possible in the warned 
area.

This also includes Deutschheim Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3870 9164 3868 9159 3868 9155 3869 9151
      3871 9149 3871 9140 3870 9136 3871 9131
      3865 9123 3862 9123 3861 9118 3860 9112
      3857 9107 3832 9116 3835 9164

$$

Gosselin
1 follow-up statement
282 
WGUS73 KLSX 180119
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
819 PM CDT Wed Jul 17 2019

MOC071-073-180345-
/O.CON.KLSX.FF.W.0027.000000T0000Z-190718T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin MO-Gasconade MO-
819 PM CDT Wed Jul 17 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
WESTERN FRANKLIN AND GASCONADE COUNTIES...

At 817 PM CDT, local law enforcement reported heavy rain due earlier 
thunderstorms. Up to three inches of rain have fallen. Flash 
flooding was occuring in western Franklin County where a culvert was 
washed away in New Haven, and several roads were under water in 
western parts of the county.

Some locations that will experience flooding include...
Washington, Owensville, Hermann, New Haven, Gerald, Rosebud,
Beaufort, Swiss, Mount Sterling, Drake, Gasconade, Berger, Leslie,
Morrison, Noser Mill, Lyon and Bay.

This also includes Deutschheim Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3870 9164 3868 9159 3868 9155 3869 9151
      3871 9149 3871 9140 3870 9136 3871 9131
      3865 9123 3862 9123 3861 9118 3860 9112
      3857 9107 3832 9116 3835 9164

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 6:54 PM CDT, 20 minutes earlier.

Area forecast discussion, Jul 17, 6:54 PM CDT, 20 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
654 PM CDT Wed Jul 17 2019

.SHORT TERM...  (Through Late Thursday Night)
Issued at 346 PM CDT Wed Jul 17 2019

Main focus in the short term will be thunderstorm chances and then
the lingering heat.

Line of thunderstorms was moving across parts of northeast MO and
northwest IL this afternoon, riding along a CAPE gradient that is
mostly aligned with the Mississippi River.  As this moves southeast,
remaining in a very unstable environment of 3000-3500 j/kg air,
strong to severe storms will be possible though sunset.

A second area of storms has developed along a weak surface boundary
and were moving very slowly east/northeast.  These are not expected
to become severe as the lack of shear and stout cap will prevent
that.  These storms will also dissipate around sunset as the loss of
heat will prevent further development.

Sally

.LONG TERM...  (Friday through Next Wednesday)
Issued at 346 PM CDT Wed Jul 17 2019

For Thursday through Saturday, strong high sits over the southern
US, keeping us under hot, dry air.  Have not made any changes to
Heat Warning headlines, as 850 temps hold at 22-25C through the next
few days.

By Saturday night into Sunday, 500mb high retreats west and ridge
axis shifts and the ridge axis settles over Montana/Wyoming. A weak,
dry cool front moves through during the day on Sunday providing the
potential for some relief.  Based on this, have not extended heat
headlines into Sunday.

From the beginning of the work week next week, through the remainder
of the forecast period, 500 mb high strengthens over the 4 corners
region which results in cooler northwest flow aloft for MO/IL.

Sally

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 649 PM CDT Wed Jul 17 2019

Expect thunderstorms to end by 02Z at STL/CPS/SUS. Expect VFR
through the remainder of the TAF period. Some fog may be possible
toward daybreak, but that will be dependent upon when higher
clouds move out, if at all.

SPECIFICS FOR KSTL:
Back edge of showers and thunderstorms are expected to reach KSTL
between 01-02z, then VFR and wind less than 10 kts.

Sally

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 8 PM CDT Saturday for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
     Gasconade MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Saint Charles MO-Saint Francois MO-Saint Louis
     City MO-Saint Louis MO-Sainte Genevieve MO-Shelby MO-Warren
     MO-Washington MO.

     Heat Advisory until 8 PM CDT Saturday for Iron MO-Madison MO-
     Reynolds MO.

IL...Excessive Heat Warning until 8 PM CDT Saturday for Adams IL-Bond
     IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
     Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
     Montgomery IL-Pike IL-Randolph IL-Saint Clair IL-Washington
     IL.

&&

WFO LSX
Hazardous weather outlook, Jul 17, 4:11 AM CDT, 15 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
411 AM CDT Wed Jul 17 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-180915-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
411 AM CDT Wed Jul 17 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms across parts of central and
southeast Missouri this afternoon and evening. There is a slight
chance for thunderstorms over sections of far northeast Missouri late
this evening into tonight. There is a slight risk that a few storms
could be severe with the main threats being hail and damaging wind.

Very hot and humid conditions are expected today. Please refere to
the excessive heat warning for more details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for thunderstorms over portions of the area from
late Satuday through Tuesday.

Very hot and humid conditions are expected to continue through
Saturday. Please refer to the excessive heat warning and heat
advisory for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this evening.

Maples

In the hours before

Local storm report, Jul 17, 6:39 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
639 PM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     1 W KIMMSWICK           38.37N 90.39W
07/17/2019                   JEFFERSON          MO   TRAINED SPOTTER

            MEDIUM TREE UPROOTED. TIME ESTIMATED FROM
            RADAR.

&&

MRM
Local storm report, Jul 17, 6:42 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
642 PM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HEAVY RAIN       3 SW SHILOH             38.53N 89.94W
07/17/2019  M46.00 INCH      ST. CLAIR          IL   AWOS

            FROM SCOTT AIR FORCE BASE.

&&

JPG
Local storm report, Jul 17, 6:44 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     3 SW SHILOH             38.53N 89.94W
07/17/2019  M46 MPH          ST. CLAIR          IL   AWOS

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3
            SW SHILOH. FROM SCOTT AIR FORCE BASE.

&&

JPG
Local storm report, Jul 17, 6:53 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND GST     1 NE CAHOKIA            38.57N 90.16W
07/17/2019  M47 MPH          ST. CLAIR          IL   ASOS

            FROM PARKS AIRPORT.

&&

JPG
Local storm report, Jul 17, 6:58 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
658 PM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND DMG     3 NNW PERRY             39.82N 90.78W
07/17/2019                   PIKE               IL   PUBLIC

            MINOR ROOF DAMAGE TO A HOUSE. TIME ESTIMATED
            FROM RADAR.

&&

JPG
Local storm report, Jul 17, 7:01 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
701 PM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     3 NNW PERRY             39.82N 90.78W
07/17/2019                   PIKE               IL   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
            NNW PERRY. MINOR ROOF DAMAGE TO A HOUSE.
            TIME ESTIMATED FROM RADAR.

&&

JPG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:51 PM CDTAreal Flood AdvisoryLSXSaint Francois3 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.